Utah, 2016Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016
August 1 to 4, 2016 · NWS SLC · 11 events in 5 counties and zones
Scattered thunderstorms developed across Utah during the first week of August, bringing strong, gusty winds to primarily northern Utah, and flash flooding to southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across Utah during the first week of August, bringing strong, gusty winds to primarily northern Utah, and flash flooding to southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 2:19 PM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 1, 2:19 PM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
319 PM MDT MON AUG 1 2016
.SYNOPSIS...Drier air will spread across northern Utah today
through Wednesday while the south stays relatively moist. Deeper
moisture will spread north into the area on Thursday.
&&
.SHORT TERM (THROUGH 06Z THURSDAY)...
Water vapor loop shows ridging over the southwest CONUS with a
broad trough over southwest Canada. MDCARS wind observations show
a 60- 95kt westerly jet over the Pacific Northwest and northern
Rockies. GOES/HRRR/12Z KSLC RAOB indicate the precipitable water
value ranges from 0.30"-0.45" mountains to 1.20"-1.60" southern
valleys.
Similar thermodynamic and storm setup compared to yesterday. We
considered a Flash Flood Watch for southern Utah but the cloud
cover evident on visible satellite on the northern periphery of a
nearly stationary shortwave over northern Arizona is what caused
some concern about precipitation efficiency. Will keep an eye on
things through the day. The threat appears to be 2p-midnight.
Still a moisture rich environment, characterized by surface
dewpoints of 55-65F and precipitable water value of 1.20-1.60".
Additionally BUFKIT forecast soundings indicate strong and deep
CAPE along with 700-500MB lapse rates of 7-8C/KM, a warm cloud
depth of 5- 9KFT and storm motions around 10-15KTS. Flow will
favor a more northerly influence down drainage. Simulated
reflectivity from the HRRR and local WRF models confirm scattered
storm coverage. Our local WRF models show multiple cells with
greater than 60 dBZ, something that is rarely depicted in our
region.
Added locally heavy rainfall to the southern Utah zones through
this evening. As the night progresses the Arizona shortwave should
lift northeast overnight and tomorrow morning across southeast
Utah. Have added mention of PoPs to account for the potential of
continued convective activity in these areas.
Moisture will advect back northward tomorrow so by evening the entire
area will have the threat of at least isolated convection. Will
have to keep an eye out for heavy rainers once again
across southern Utah. Kept a mention for isolated convection
Tuesday night given the ongoing moisture advection ahead of the
approaching cool front.
The cool front will dry out northern Utah Wednesday, but
moisture pooling along with being ahead of an approaching
shortwave from Arizona should increase storm coverage across
southern Utah Wednesday afternoon and evening. Cloud coverage
will also significantly increase through the evening hours which
may lower the heavy rainfall threat despite better moisture
profiles.
.LONG TERM (AFTER 06Z THURSDAY)...
With an elongated weak trough along the west coast the flow over
the Great Basin is expected to be rather southerly Thursday into
Friday, especially according to the EC. However, the EC ensemble
has a solution that is closer to the GFS, so have leaned that way,
which still imports deep moisture across southern Utah and extends
it farther north. Have increased POPs over northwest Utah Thursday
evening accordingly.
With the EC ensemble looking more like the GFS will lean toward the
GFS for the extended period through the weekend. In this regard the
flow aloft becomes more southwest and allows for gradual drying to
push into western portions of the CWA Sunday and into eastern
portions Monday. Might be too aggressive in the drying for Monday but
left inherited forecast alone for now.
Along with the higher POPS forecast through the weekend, the other
noticeable change will be temperatures down about 5-8 degrees from
where they have been recently.
&&
.AVIATION...
There is a 20 percent chance that showers and thunderstorms will
impact the SLC terminal this afternoon, with gusty erratic winds
as the most likely impact. Otherwise, winds are expected to switch
to back to the southeast around 03-05Z.
&&
.FIRE WEATHER...
Primary concerns revolve around new starts due to lightning. A Red
Flag Warning continues for zone 492 through Tuesday evening, and a
Red Flag Warning has been issued for tomorrow for zones 478/479.
Yesterday's ERC values were above the 90th percentile for many
stations across central and northern Utah, while most stations
across southern Utah have dropped below the 50th percentile.
Showers and storms will again initiate over the higher terrain and
generally propagate to the southeast. Across southern Utah these
storms will again contain locally heavy rainfall. Elsewhere
thunderstorms will contain little rainfall, but gusty and erratic
winds. This combination will not only support new fires, but also
lead to extreme fire behavior.
Moisture will deepen tomorrow from south to north ahead of an
approaching cool front. The passage of this boundary will dry out
northern Utah Wednesday. A wave will move across Utah from south to
north Thursday into Friday.
Temperatures will remain fairly warm through the beginning of the
week, slightly cooling mid week with the cool front. During the work
week RH values should remain a bit elevated southern and eastern
Utah, with minimum RH values 8-14% across northwest and west central
Utah.
There will be an opportunity for critical fire weather conditions
during the upcoming weekend as RH values dry with a gusty
southwest flow.
&&
.SLC Watches/Warnings/Advisories...
UT...Flash Flood Watch until midnight MDT tonight for UTZ016-019-020-
518.
Red Flag Warning from 10 AM to 10 PM MDT Tuesday for UTZ478-479.
Red Flag Warning until 10 PM MDT Tuesday for UTZ492.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM...Struthwolf
AVIATION...Schoening
For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 1, 9:12 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 AM MDT MON AUG 1 2016
UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1012 AM MDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AGAIN TODAY ACROSS MAINLY THE CENTRAL AND SOUTHERN OUTLOOK AREA
WITH A FEW STORMS OVER THE NORTHEASTERN MOUNTAINS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ACROSS THE SOUTH. STRONGER STORMS MAY
ALSO CONTAIN LARGE HAIL AND LOCALLY GUSTY WINDS.
STORMS OVER WEST CENTRAL UTAH COULD GENERATE STRONG GUSTY WINDS
ALONG WITH LIGHTNING CREATING LOCAL CRITICAL FIRE WEATHER
CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE
SOUTHERN AND EASTERN OUTLOOK AREA.
STORMS OVER WEST CENTRAL UTAH ON TUESDAY COULD ONCE AGAIN
GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING CREATING LOCAL
CRITICAL FIRE WEATHER CONDITIONS.
A POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL RETURN TO SOUTHERN
UTAH WEDNESDAY WITH THE THREAT OF HEAVY RAIN SPREADING NORTH
THURSDAY INTO FRIDAY. A DRYING TREND IS FORECAST FOR THE WEEKEND.
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP DUE TO THE
COMBINATION OF GUSTY WINDS AND LOW RH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Washington
- When
- August 1, 7:15 PM MST
- Where
- Washington County, 4.96 mi E of Bloomington
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.050, -113.510
A 59 mph wind gust was recorded at the St. George Airport AWOS.
Thunderstorm Wind, Tooele
- When
- August 2, 2:35 PM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.740, -114.020
The Wendover Airport AWOS recorded a peak wind gust of 70 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 3:15 PM MST
- Where
- Tooele County, 3.73 mi W of Barro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 40.720, -113.550
Strong thunderstorm winds blew over a semitruck on Interstate 80 at Milepost 27.
Thunderstorm Wind, Tooele
- When
- August 2, 5:05 PM MST
- Where
- Tooele County, 18.02 mi S of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.919, -112.939
The Simpson Springs sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Salt Lake
- When
- August 2, 5:50 PM MST
- Where
- Salt Lake County, 1.33 mi NE of Dalton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.582, -112.030
A peak wind gust of 59 mph was recorded at the State Route 85 at Dannon Way sensor.
Flash Flood, Washington
- When
- August 3, 2:00 PM MST to 3:00 PM MST
- Where
- Washington County, 43.94 mi E of Zion Lodge to 60.77 mi ESE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.263, -112.151
Flash flooding was reported along Lick Wash and Willis Creek.
Flash Flood, Washington
- When
- August 3, 2:30 PM MST to 4:30 PM MST
- Where
- Washington County, 25.22 mi ESE of Springdale to 31.62 mi ESE of Zion Lodge
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 37.014, -112.593
Heavy rainfall in and around the city of Kanab led to widespread flash flooding across the area. Significant damage occurred at Kanab Elementary, a city park, youth baseball fields, a city swimming pool, a local hospital, and approximately 20 homes.
Flash Flood, Washington
- When
- August 3, 3:08 PM MST to 5:08 PM MST
- Where
- Washington County, 6.19 mi NNE of Zion Lodge to 2.69 mi ENE of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.332, -112.904
Park rangers in Zion National Park reported flash flooding in multiple locations, including near the Temple of Sinawava and in the Narrows. Several hikers were temporarily stranded in the Narrows until flood waters receded. The North Fork of the Virgin River rose from 53 cfs to 787 cfs due to the heavy rains.
Flash Flood, Washington
- When
- August 3, 3:30 PM MST to 5:00 PM MST
- Where
- Washington County, 3.76 mi SSE of Zion National Park to 3.03 mi N of Grafton
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.330, -112.974
Flash flooding occurred along North Creek, with multiple waterfalls reported by Zion National Park rangers.
Flash Flood, Wayne
- When
- August 3, 3:35 PM MST to 6:35 PM MST
- Where
- Wayne County, 0.88 mi NW of Fruita to 2.34 mi ENE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.290, -111.260
Park rangers in Capitol Reef National Park reported flash flooding along Sulphur Creek and the Fremont River. The Fremont River jumped its banks and flowed over State Route 24 within Capitol Reef National Park.
Flash Flood, Kane
- When
- August 4, 4:20 PM MST to 5:20 PM MST
- Where
- Kane County, 6.61 mi SE of Glen Canyon to 12.67 mi S of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.003, -111.599
Flash flooding was reported along Buckskin Wash, the Paria River, and Wahweap Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in California, August 1 to 4, 2016$59,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656640, 656641, 656639, 656642, 656644, 656657, 656662, 656646, 656653, 656645, 656647.